Colorado, 2005Wildfire in Colorado, July 29 to 31, 2005
July 29 to 31, 2005 · NWS GJT · 1 event in 1 county or zone
This human-caused wildfire was named the Turkey Track Fire and occurred in Horse Thief Creek Canyon near DeBeque. Backfire from a pickup truck ignited some grass near Horse Canyon Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This human-caused wildfire was named the Turkey Track Fire and occurred in Horse Thief Creek Canyon near DeBeque. Backfire from a pickup truck ignited some grass near Horse Canyon Road. The fire quickly grew to 450 acres and changing winds made containment difficult. More than 100 firefighters and two air tankers battled the blaze. One home and a garage were destroyed by the fire. Additionally, a small camper trailer and a water tender truck were overtaken by the flames.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 3:09 AM MST, 8 hours 51 minutes earlier.
Area forecast discussion, Jul 29, 3:09 AM MST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 AM MDT FRI JUL 29 2005
.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
TODAY SHOULD SEE THE START OF SOME CHANGE IN THE PATTERN. HIGH
PRESSURE REMAINS CENTERED OVER THE REGION...WITH DRY AND STABLE NW
FLOW THIS MORNING...SHIFTING TO WEAK SOUTHWEST FLOW ALOFT THIS
AFTERNOON AS THE RIDGE AXIS MOVES OVERHEAD. MOISTURE...CLOUDS...AND
WEATHER OVER NEVADA AND NORTHWEST UT SHOULD REMAIN WEST OF THE
FORECAST AREA TODAY...BUT MAY CREEP INTO NORTHEAST UTAH THIS EVENING
AND OVERNIGHT. NAM AND GFS BOTH PREDICTING INCREASING MOISTURE LATE
TONIGHT THROUGH SATURDAY...BUT KEEP IT ABOVE 600 MB. HAVE PUSHED BACK
THE PROJECTED INCREASE AND CLOUDS AND PRECIPITATION UNTIL LATER THIS
AFTERNOON AND THIS EVENING...STILL KEEPING ISOLD EVERYWHERE EXCEPT
OVER THE EASTERN UINTA MOUNTAINS...WHERE SCATTERED POPS PROGGED.
LOWER LEVELS SHOULD GRADUALLY MOISTEN AND ALLOW MORE RAIN TO REACH
THE GROUND ON SATURDAY AND SAT NGT...BUT THIS REALLY ISNT A GOOD
MONSOON SETUP. HIGH CENTER REMAINS TOO FAR WEST AND THE BEST
MONSOONAL PUSH REMAINS WEST OF THE FORECAST AREA. EASTERN UTAH AND
WESTERN COLORADO SHOULD BE LEFT WITH WHATEVER MOISTURE ROTATES AROUND
AND/OR REMAINS TRAPPER BENEATH...THE HIGH CENTER. TEMPS CONTINUE TO
FAVOR THE COOLER MAV/GFS TEMP GUIDANCE AS MET/NAM CONTINUES TO BE TOO
WARM.
CONTINUING ACROSS MUCH OF EASTERN UTAH AND WESTERN
COLORADO. LITTLE CHANGE EXPECTED FROM THIS PATTERN THROUGH FRIDAY
MORNING...WITH DRY AND MOSTLY CLEAR CONDITIONS REMAINING IN PLACE.
MODELS HAVE STARTED TO BACK OFF THE INCREASE IN LOW/MID LEVEL
MOISTURE ACROSS THE NORTHERN ZONES FRIDAY AFTERNOON...AND HAVE
TRIMMED POPS BACK SLIGHTLY WITH FCSTD PRECIPITABLE WATER VALUES LOWER
THAN WE WERE EARLIER THINKING. BETTER MOISTURE INCREASES THROUGHOUT
THE NORTHERN EDGE OF THE RIDGE FRIDAY NIGHT AND SATURDAY. THIS WILL
GRADUALLY FILL THROUGHOUT THE RIDGE...RESULTING IN A BETTER CHANCE OF
CONVECTION ACROSS EASTERN UTAH AND WESTERN COLORADO ON SATURDAY. LOW
LEVELS MAY BE SUFFICIENTLY WET TO PROVIDE STORMS CAPABLE OF PRODUCING
WETTING RAINS...ESPECIALLY OVER THE HIGHER ELEVATIONS. ANOTHER WARM
AFTERNOON ON FRIDAY WITH H7 TEMPS APPROACHING +19 C...WHICH WOULD
BRING MORE TRIPLE DIGIT HEAT TO THE LOWER VALLEYS.
.LONG TERM (SUNDAY THROUGH FRIDAY)...UPPER LEVEL RIDGE REMAINS FIRMLY
IN PLACE THROUGH THE PERIOD. MOISTURE WILL REMAIN TRAPPED...FUELING
CHANCE/SLIGHT CHANCE POPS EACH PERIOD. HAVE BROAD BRUSHED THE
FORECAST KEEPING SOME MENTION IN THE NIGHTTIME PERIODS AS NOCTURNAL
ACTIVITY COMMON WITH THIS TYPE OF PATTERN. LATE WED/EARLY THU THE GFS
AND EC INDICATE A SHORTWAVE WILL PASS OVER THE NORTHERN ROCKIES AND
FLATTEN THE RIDGE A LITTLE. THIS COULD HELP DRY US OUT A NOTCH...
HOWEVER ENERGY FROM THE WAVE WILL KEEP POPS FROM DECREASING. THE GFS
SHOWS THE RIDGE REBOUNDING ON FRI. HIGH TEMPS WILL BE NEAR TO A
COUPLE DEGREES BELOW NORMAL...WITH LOW TEMPS A COUPLE DEGREES WARMER
THAN NORMAL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
CJC/EH
Hazardous weather outlook, Jul 29, 4:19 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 AM MDT FRI JUL 29 2005
COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
519 AM MDT FRI JUL 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH...MOST OF THE
VALLEYS OF WESTERN COLORADO...AND THE PLATEAUS OF WEST-CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY. GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND SMALL HAIL
MAY OCCUR WITH THE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CJC
Wildfire, Debeque to Silt Corridor
- When
- July 29, 12:00 PM MST to July 31, 6:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Property damage
- $300,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, July 29, 200530 injured · 1 event
- Hail in South Dakota, July 29, 2005$1.4 million · 2.5 in hail · 1 event
- Flash Flooding and Flood in Georgia, July 29, 2005$56,000 · 3 events
- Lightning Strike in Florida, July 29, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, July 29, 2005$26,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, July 29, 2005$25,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in California, July 29, 2005$15,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 29, 200560 kt wind · 4 events
- Damaging Winds in Utah, July 29, 200569 kt wind · 3 events
- Damaging Wind in Alabama, July 29, 2005$11,000 · 52 kt wind · 1 event
- Damaging Winds in South Carolina, July 29, 200555 kt wind · 2 events
- Damaging Wind and Lightning Strike in Florida, July 29, 200550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470059.